Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 164, NWS Bismarck, ND

August 26, 2002Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2002, 11:21 AM CDT for Sioux County, North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 11:21 AM CDT (16:21 UTC)
Expired
Aug 26, 2002, 12:15 PM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Sioux County, ND

What was reported inside it

TimeReportWhereRemark
Aug 26, 11:50 AM CDTHail 0.75Selfridge, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 261621
SVRBIS
NDC085-261715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1020 AM MDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1115 AM MDT(1215 PM CDT)

* AT 1020 AM MDT(1120 AM CDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF
  SELFRIDGE...OR ABOUT 64 MILES SOUTH OF BISMARCK...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SELFRIDGE AT 1055 AM MDT

HAIL UP TO THREE QUARTER INCH IN DIAMETER HAS BEEN REPORTED WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4595 10140 4583 10122 4604 10069 4631 10087

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:50 AM CDT, 9 hours 31 minutes earlier.

Area forecast discussion, Aug 26, 1:50 AM CDT, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
150 AM CDT MON AUG 26 2002

SAME WEATHER STORY THIS FORECAST RELEASE. WEAK PATTERN SURFACE AND
ALOFT WITH LOW PRESSURE TROFF AT THE SURFACE MEANDERING AROUND BUT
REMAINING OVER THE COUNTY WARNING AREA INTO WEDNESDAY...WHEN IT
FINALLY WASHES OUT. IMMEDIATELY FOLLOWING THAT ANOTHER TROFF BEGINS
TAKING SHAPE ALONG THE LEE OF THE ROCKIES. THE PATTERN ALOFT IS MUCH
THE SAME ALSO...WITH SOUTHWEST FLOW INTO NORTH DAKOTA BRINGING SHORT
WAVE ENERGY INTO THE STATE NEARLY EVERY FORECAST PERIOD OR SO.

WITH THIS SCENARIO THE CUSTOMER IS BEST SERVED WITH FORECAST
CONTINUITY. WILL KEEP A CHANCE OF STORMS EVERY DAY...WITH THE
THOUGHT THAT THE CUSTOMER UNDERSTANDS THAT 30-40 PERCENT POPS
INDICATE THAT NOT EVERY LOCATION WILL GET RAIN...BUT THAT THERE
WILL BE SOME THUNDERSTORMS IN THE AREA.

PATTERN CONTINUES THROUGH THE WEEKEND AS NEXT H5 TROFF ADVANCES ONTO
THE NORTHWEST COAST BY FRIDAY. LONG RANGE MODELS INDICATE THAT THIS
ONE IS PROGRESSIVE THROUGH THE NORTHERN PLAINS BY MONDAY NEXT WEEK
FOLLOWED BY A DAY OR TWO OF RIDGING.

MODEL OF CHOICE CONTINUES TO BE AVN...NUMERICAL GUIDANCE FROM THE
FWC FOR TEMPERATURES HAS SERVED ME WELL PAST THREE DAYS. WILL STICK
WITH IT.

BACKING UP A BIT...FOR TODAY...WILL INCLUDE A MENTION OF THE
POSSIBILITY OF SEVERE STORMS IN THE HAZARDOUS WEATHER OUTLOOK.
ALTHOUGH SURFACE FLOW WILL BE WEAK IT SHOULD BE PREDOMINANTLY
EAST-SOUTHEAST WHICH ALLOWS FOR AT LEAST A LITTLE MOISTURE INCREASE.
ALSO...CONVECTIVE TEMPERATURE IN THE MID 80S WITH FORECAST HIGH NEAR
90.

.BIS...NONE.

JP MARTIN

In the hours before

Special weather statement, Aug 26, 5:34 AM CDT, 5 hours 47 minutes before
NDZ001-009-261334-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
534 AM CDT (434 AM MDT) MON AUG 26 2002

AT 530 AM CDT (430 AM MDT) LOCAL RADAR INDICATED AN AREA OF SHOWERS
AND THUNDERSTORMS OVER WESTERN WILLIAMS AND DIVIDE COUNTY MOVING
EAST AT AROUND 15 MPH. THESE SHOWERS ARE EXPECTED TO MOVE EAST TO
NORTHEAST THROUGH THE COUNTIES THROUGH THE EARLY MORNING HOURS.
PERIODS OF LIGHT TO MODERATE SHOWERS AND BRIEF GUSTY WINDS CAN BE
EXPECTED WITH THIS STORM. USE CAUTION TO ASSURE SAFETY DURING
OUTDOOR ACTIVITY.

ASSID

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:24 PM CDTSevere Thunderstorm WarningBISRenville, Ward66 min
Aug 25, 8:34 PM CDTSevere Thunderstorm WarningBISRenville56 min
Aug 25, 9:13 PM CDTSevere Thunderstorm WarningBISWard62 min
Aug 26, 2:48 PM CDTSevere Thunderstorm WarningBISKidder57 min
Aug 26, 3:24 PM CDTSevere Thunderstorm WarningBISWells66 min
Aug 26, 4:24 PM CDTSevere Thunderstorm WarningBISBurke51 min
Aug 26, 4:47 PM CDTSevere Thunderstorm WarningBISRenville, Ward58 min
Aug 26, 5:05 PM CDTSevere Thunderstorm WarningBISWells55 min
Aug 26, 5:43 PM CDTSevere Thunderstorm WarningBISMcHenry62 min
Aug 26, 5:45 PM CDTSevere Thunderstorm WarningBISRenville60 min
Aug 26, 6:19 PM CDTSevere Thunderstorm WarningBISBottineau56 min
Aug 26, 6:47 PM CDTSevere Thunderstorm WarningBISRenville28 min
Aug 26, 6:50 PM CDTSevere Thunderstorm WarningBISMcHenry55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.